Pennsylvania, 2008

Hail and Damaging Winds in Pennsylvania, July 8, 2008

July 8, 2008 · NWS PBZ · 5 events in 5 counties and zones

Scattered severe thunderstorms developed across eastern Ohio and western Pennsylvania ahead of a slow moving cold front. Isolated flooding also occurred in Coshocton county Ohio.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$300,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Scattered severe thunderstorms developed across eastern Ohio and western Pennsylvania ahead of a slow moving cold front. Isolated flooding also occurred in Coshocton county Ohio.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 8, 1:20 PM EST, 4 hours 10 minutes earlier.

Area forecast discussion, Jul 8, 1:20 PM EST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
220 PM EDT TUE JUL 8 2008

.SYNOPSIS...
A COLD FRONT WILL AFFECT THE REGION TONIGHT INTO WEDNESDAY
EVENING...BRINGING SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS. HIGH PRESSURE WILL BUILD ACROSS THE AREA
THURSDAY...BRINGING DRY AND SEASONABLE CONDITIONS THROUGH
FRIDAY. A COLD FRONT WILL PUSH ACROSS THE DISTRICT SATURDAY
BRINGING A RISK OF THUNDERSTORMS.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
SHOWERS AND THUNDERSTORMS WILL BREAK OUT AHEAD OF AN APPROACHING
COLD FRONT TONIGHT. SHOWERS WILL BECOME MORE NUMEROUS DURING
THE MORNING HOURS WEDNESDAY. WARM AND HUMID CONDITIONS WILL
PERSIST AHEAD OF THE FRONT.

THE COLD FRONT WILL APPROACH THE AREA FROM THE NORTHWEST THIS
EVENING...WITH INITIAL SCATTERED SHWRS/TSTMS MOVING INTO EASTERN
OHIO THIS EVENING...WITH LITTLE PRECIP FURTHER EAST. THE COLD FRONT
WILL ENTER EASTERN OHIO LATE TONIGHT...WITH SHWRS/TSTMS INCREASING
AREA WIDE. A STRENGTHENING LOW LEVEL JET ALONG/JUST AHEAD OF THE
FRONT WILL RESULT IN A FEW STORMS BECOMING STRONG ACROSS EASTERN
OHIO LATER TNGT. THE COLD FRONT WILL SWEEP ACROSS THE AREA WEDNESDAY
WITH NUMEROUS SHWRS/TSTMS AREA WIDE EARLY WED. SHOWERS WILL
BEGIN TO DECREASE ACROSS EASTERN OHIO WED AFTN.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY/...
THE COLD FRONT WILL PUSH SOUTH OF THE MASON DIXON LINE WEDNESDAY
EVENING WITH SHOWERS ENDING FROM THE NORTH. DRIER AIR WILL FEED
INTO THE FORECAST AREA BEFORE DAYBREAK ON THURSDAY. HIGH
PRESSURE BUILDING INTO THE DISTRICT THURSDAY WILL BRING DRY
WEATHER AND SOME SUNSHINE.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
HIGH PRESSURE WILL DOMINATE BEHIND THE COLD FRONT INTO SATURDAY
BRINGING DRY CONDITIONS. A WEAK COLD FRONT WILL PUSH ACROSS
THE DISTRICT LATE SATURDAY BRINGING A THREAT OF THUNDERSTORMS
INTO SUNDAY. HIGH PRESSURE BEHIND THE FRONT WILL BRING DRY
WEATHER FOR MONDAY INTO TUESDAY.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
GENERALLY VFR CONDS WITH SCT MVFR/ISOLATED IFR IN TSTMS THIS AFTN
THROUGH THE OVERNIGHT. A COLD FRONT IS APPROACHING FROM THE WEST
AND WILL MOVE THROUGH THE AREA WEDNESDAY MORNING. IT APPEARS THAT
THE MOST UNSTABLE WINDOW IS FROM 19Z THROUGH 03Z THIS EVENING.
CAPE VALUES RUNNING 1500-2500 WITH AN EHI OF PLUS 1. HEAVY RAIN
AND GUSTY THUNDERSTORMS ARE THE GREATEST THREAT AS CONVECTION
DEVELOPS PRE- FROPA. SFC WNDS SW 6-12KTS VEERING TO W THEN NW POST
FROPA AT 10KTS...GUSTY WNDS IN/NEAR TSTMS.

IMPROVING CONDS LATE WEDNESDAY AFTERNOON AS HIGH PRESSURE BEGINS
TO BUILD IN FROM THE WEST. MAINLY VFR CONDS CONT INTO SUNDAY WITH
HIGH PRESSURE MOVG OFF THE EAST COAST. THE ONLY EXCEPTION IS SCT
LOWER VSBYS IN BR/FG/HZ AROUND SUNRISE. NEXT CHANCE FOR LOWER
CONDS ARRIVES DURING THE DAY ON SUNDAY WITH THE APPROACH OF NEXT
COLD FRONT.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jul 8, 5:28 PM EST, 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
628 PM EDT TUE JUL 8 2008

MDZ001-PAZ016-023-030-032-WVZ012-021>023-041-092230-
GARRETT-JEFFERSON PA-INDIANA-WESTMORELAND-FAYETTE-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
628 PM EDT TUE JUL 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA AND NORTHERN WEST VIRGINIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>015-020>022-029-
031-WVZ001>004-092230-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST-
LAWRENCE-BUTLER-CLARION-BEAVER-ALLEGHENY-ARMSTRONG-WASHINGTON-GREENE-
HANCOCK-BROOKE-OHIO-MARSHALL-
628 PM EDT TUE JUL 8 2008

...SEVERE THUNDERSTORM WATCH 671 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY DAMAGING WIND GUSTS OR LARGE HAIL.

In the hours before

Special weather statement, Jul 8, 12:46 PM EST, 4 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
146 PM EDT TUE JUL 8 2008

OHZ048-057-081830-
COSHOCTON OH-MUSKINGUM OH-
146 PM EDT TUE JUL 8 2008

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
MUSKINGUM AND COSHOCTON...

AT 137 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 10 MILES SOUTHWEST OF
COOPERDALE...MOVING EAST AT 18 MPH. SMALL HAIL, HEAVY DOWNPOURS AND
GUSTY WINDS CAN BE EXPECTED AS THE STORM PASSES.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  ADAMSVILLE...CONESVILLE...COOPERDALE...COSHOCTON...FERNCLIFF...
  NELLIE...NEW GUILFORD...OTSEGO...WARSAW...WEST LAFAYETTE...ADAMS
  MILLS...BACON...BLACK RUN...BLUE ROW AND BLUFF

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Jul 8, 2:30 PM EST, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
330 PM EDT TUE JUL 8 2008

OHZ039>041-049-050-058-059-068-082030-
BELMONT OH-CARROLL OH-COLUMBIANA OH-GUERNSEY OH-HARRISON OH-JEFFERSON
OH-NOBLE OH-TUSCARAWAS OH-
330 PM EDT TUE JUL 8 2008

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
NOBLE...COLUMBIANA...BELMONT...GUERNSEY...HARRISON...JEFFERSON...
TUSCARAWAS AND CARROLL...

AT 325 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES
NORTHEAST OF DOVER TO 4 MILES NORTHWEST OF TIPPECANOE TO 2 MILES EAST
OF BYESVILLE...MOVING EAST AT 20 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  ADENA...ALLEDONIA...BARKCAMP STATE PARK...BARNESVILLE...BERGHOLZ...
  BETHESDA...BIRMINGHAM...BOWERSTON...BYESVILLE...CADIZ...
  CARROLLTON...CLENDENING...DELLROY...DENNISON AND DILLONVALE

THESE STORMS WILL GENERATE RAINFALL AT THE RATE OF APPROXIMATELY TWO
INCHES PER HOUR AND MAY PRODUCE SOME WIND GUSTS OF 35 TO 45 MPH.
SOME STRENGTHENING TO SEVERE LEVELS IS POSSIBLE.

MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

15
Special weather statement, Jul 8, 3:20 PM EST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
420 PM EDT TUE JUL 8 2008

OHZ039>041-048>050-057>059-068-069-PAZ013-020-021-029-WVZ001>004-
082115-
ALLEGHENY PA-BEAVER PA-BELMONT OH-BROOKE WV-CARROLL OH-COLUMBIANA
OH-COSHOCTON OH-GUERNSEY OH-HANCOCK WV-HARRISON OH-JEFFERSON
OH-LAWRENCE PA-MARSHALL WV-MONROE OH-MUSKINGUM OH-NOBLE OH-OHIO
WV-TUSCARAWAS OH-WASHINGTON PA-
420 PM EDT TUE JUL 8 2008

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
MONROE...NOBLE...COLUMBIANA...MUSKINGUM...BELMONT...GUERNSEY...
HARRISON...COSHOCTON...JEFFERSON...TUSCARAWAS...CARROLL...
WASHINGTON...ALLEGHENY...BEAVER...LAWRENCE...MARSHALL...OHIO...BROOKE
AND HANCOCK...

AT 416 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED SCATTERED STRONG THUNDERSTORMS WITH THE LEADING EDGE ALONG
A LINE EXTENDING FROM MECHANICSTOWN TO 3 MILES NORTH OF HOPEDALE TO
8 MILES SOUTHWEST OF SOMERTON...OR ALONG A LINE EXTENDING FROM
MECHANICSTOWN TO 3 MILES NORTH OF HOPEDALE TO 5 MILES NORTHEAST OF
SUMMERFIELD...MOVING NORTHEAST AT 28 MPH.  OTHER STORMS CONTINUE TO
DEVELOP BETWEEN ZANESVILLE AND CLEVELAND AS WELL AS WESTERN
OHIO.

SOME LOCATIONS THAT MAY BE IMPACTED BY THESE STORMS INCLUDE...
  ALIQUIPPA...AVELLA...BEAVER...BEAVER FALLS...BLACKHAWK...
  BURGETTSTOWN...ECONOMY BORO...ELLWOOD
  CITY...FLORENCE...FOMBELL...  HARSHAVILLE...MOUNT
  WASHINGTON...PULASKI...RACCOON CREEK STATE PARK   AND SHIPPINGPORT

THESE STORMS WILL GENERATE RAINFALL AT THE RATE OF APPROXIMATELY TWO
INCHES PER HOUR AND MAY PRODUCE SOME WIND GUSTS OF 35 TO 45 MPH.
SOME STRENGTHENING TO SEVERE LEVELS IS POSSIBLE.

MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

15
Local storm report, Jul 8, 4:55 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
555 PM EDT TUE JUL 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     TSTM WND DMG     NEW PHILADELPHIA        40.49N 81.44W
07/08/2008                   TUSCARAWAS         OH   EMERGENCY MNGR

            NUMEROUS TREES DOWN COUNTY WIDE.

&&

TPARRISH

The radar

The Pittsburgh radar (KPBZ), 91 km away, was scanning. The volume nearest the first event began at 22:29 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Mercer

When
July 8, 5:30 PM EST
Where
Mercer County, 1.9 mi ENE of Transfer
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Amateur Radio
Coordinates
41.343, -80.398

Amateur radio reported trees down and a roof blown off a trailer in Reynolds.

Thunderstorm Wind, Greene

When
July 8, 6:15 PM EST
Where
Greene County, 0.53 mi W of Morrisville to 2.58 mi NE of Sandy Run
Measured
50 kt (58 mph) estimated gust
Property damage
$200,000
Reported by
Emergency Manager
Coordinates
39.900, -80.190

Emergency management reported numerous trees down in Waynesburg and in areas east of the city.

Thunderstorm Wind, Beaver

When
July 8, 6:20 PM EST
Where
Beaver County, 0.4 mi ESE of Hookstown
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
40.598, -80.473

Emergency management reported trees down in Hookstown.

Thunderstorm Wind, Venango

When
July 8, 6:25 PM EST
Where
Venango County, 1.48 mi NNE of Rocky Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
41.440, -79.810

Emergency management reported trees down on Whitman Rd in Sugarcreek.

Hail, Washington

When
July 8, 6:41 PM EST
Where
Washington County, 1.26 mi ESE of Bissell
Measured
0.88 in hail
Reported by
Public
Coordinates
40.010, -80.110

The public reported nickel size hail near Marianna.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2008Every state in 2008This day in weather historyWarnings in Pennsylvania, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 126122, 126123, 126125, 126127, 126121.